A recent study has once again proven that when it comes to medicine, a little can go a long way. In fact, small doses of a common pharmaceutical compound can lead to overdose if not properly monitored.
When health care providers fail to monitor the cumulative intake of acetaminophen by their patients, it may be considered medical negligence, given that overdose can lead to severe liver damage and other complications.
Acetaminophen, made most famous by the Tylenol brand, is commonly used in various medications. As a result, it can be easy for patients on several medications to accidentally overdose on acetaminophen, due to their cumulative intake. It is the responsibility of health care providers to monitor acetaminophen intake overall.
Unfortunately, too few do. A recent study has determined that a significant number of hospitalized patients receive unsafe cumulative doses of acetaminophen. Four grams per day is considered the highest safe dose a patient should receive in 24 hours. To compare, a two-tablet dose of extra-strength Tylenol contains a single gram of the compound.
Over 45,000 American patients were studied during the course of this research. Of the overdosed patients, only a select few were tested for proper liver function, which can be seriously endangered by acetaminophen overdose. In general, only when a physician was specifically concerned about evidence of liver issues did he or she test for proper function, according to the study.
When patients are hospitalized, they may be too ill to properly advocate for themselves. However, alert patients and the loved ones of gravely ill patients should be aware that cumulative acetaminophen overdose is both common and extremely dangerous. Asking your physician questions to better ensure proper monitoring of this drug is advised by experts.
Source: MSN Health, "Patients May Receive Too Much Acetaminophen in Hospital," Mary Elizabeth Dallas, May 23, 2012